UMEM Educational Pearls

Category: Toxicology

Title: Lidocaine toxicity from nebulized solution

Keywords: lidocaine, nebulized (PubMed Search)

Posted: 7/9/2009 by Bryan Hayes, PharmD (Updated: 10/21/2021)
Click here to contact Bryan Hayes, PharmD

One of the options in our armamentarium prior to inserting an NG tube or performing a non-emergent nasotracheal intubation is nebulized lidocaine. However, the total dose is always a concern with this anesthetic agent before we have to worry about toxicity such as lightheadedness, tremors, hallucinations, seizures, and cardiac arrest. Here are some points to remember:

  • Maximum IV dose is 3 mg/kg when used as an antiarryhthmic in ACLS.
  • Maximum subcutaneous/intradermal dose is 4.5 mg/kg. When used in combination with epinephrine, this value is increased to 7 mg/kg.
  • One study evaluated lidocaine plasma levels after nebulized administration and found that a dose of 400 mg (5.7 mg/kg in a 70 kg patient) produced a peak of 1.1 mcg/ml, far below the 5 mcg/ml level associated with toxicity.
  • Application to real-life: Using 4% topical lidocaine in a 5-mL nebulizer will give a total dose of 200 mg. This is within the range of safe, studied doses, and will provide the anesthetic effect you (and the patient) desires.

References

  1. Chinn WM, Zavala DC, Ambre J. Plasma levels of lidocaine following nebulized aerosol administration. Chest 1977;71(3):346-8.
  2. Wu FL, Razzaghi A, Souney PF. Seizure after lidocaine for bronchoscopy: case report and review of the use of lidocaine in airway anesthesia. Pharmacotherapy 1993;13:72-8.